Harm reduction advice for people who use benzodiazepines

What are benzodiazepines?

Benzodiazepines (benzos) are sedative drugs. Doctors will often prescribe them for people who are having problems sleeping (eg. temazepam) or suffering from anxiety (eg. diazepam). Some people misuse benzos, buying them from street dealers or online.

Benzos can help you feel less anxious or tense. They take effect after around 30 minutes and can last for 6 hours or more, depending on the drug and the person taking it.

Doctors generally recommend that people don’t use benzos for any longer than 4 weeks. People can become addicted or find that their tolerance goes up, so they need to take more and more to get the same effect. It’s also possible to overdose from benzos, especially if you drink alcohol at the same time.            

Keeping yourself safe

If you're using benzos that haven’t been prescribed to you, or using more than you’re supposed to, make sure you have someone you trust nearby so they can get you medical help if you need it.

You should be especially careful if you are buying benzos online, because they can vary in strength.

Always start with a small amount and see how you feel before taking more.

Don’t mix with anything else

If you’re using a benzodiazepine (benzo) like Diazepam, it’s important you don’t use any other substances, or drink alcohol, at the same time.

You should also avoid using more than one type of benzo, or other sedative drug like Xanax, at the same time.

Naloxone, the opioid overdose reversal drug, doesn't work on benzos. 

If you believe someone has had an overdose, and you don’t know what they’ve taken, you should call 999 and ask for an ambulance, then give them naloxone.

Withdrawal advice

If you would like to cut down or stop using benzos, please speak to a medical professional first. You can find contact details for all our services via our ‘find a service’ page.

If you have been using benzos regularly for a long period of time, it’s important you don’t stop taking them suddenly. You can go into withdrawal and become very unwell.

If you or someone you live with has withdrawal symptoms from benzos, you should get medical advice straight away.

If it’s not life-threatening, call 111. 

If it's an emergency, call 999 or go to A&E.

Common withdrawal symptoms

  • Feeling sick or vomiting
  • Severe headache
  • Anxiety or panic attacks
  • Feeling like your heart is beating really fast
  • Blurred vision or feeling like the light is too bright

Serious symptoms to look out for

  • If any of your symptoms get worse
  • Seeing, hearing or feeling things that aren’t there (hallucinations)
  • Feeling confused about where you are, what time it is, or who you are with
  • Dizziness or feeling light-headed
  • Seizures (fits)
  • Muscle twitching, or tingling of the skin

If you get any of these more serious symptoms, or you notice a family member experiencing them, call 999 immediately or go to A&E.

Where to go for support

Please get in touch with your local service to see how they can help. You can search our list of services using our ‘find a service’ page.

You can also speak to a member of our online team if you need any advice.